The overdose crisis continues to worsen in the U.S., and overdose deaths reached an all-time high in 2021. Experts say that a simple drug — naloxone — is a key tool in preventing more deaths. But not enough people know about it, have access to it or actually carry it with them.
"Naloxone is a miracle drug," Dr. Kimberly Sue, medical director for the National Harm Reduction Coalition and associate professor of medicine at Yale School of Medicine, told TODAY. "It's literally a Lazarus drug that prevents people from dying of an opioid overdose."
And in the midst of the overdose crisis, which claimed nearly 108,000 lives just last year, getting naloxone to those who need it is vitally important. Here, experts discuss what naloxone is, how to get it and how it can save lives.
How does naloxone work?
Naloxone, also referred to by the brand name Narcan, is what experts call an opioid antagonist, Dr. Sarah Wakeman, medical director for the Massachusetts General Hospital Substance Use Disorder Initiative, told TODAY. Narcan is not the only branded naloxone product; a high-dose nasal spray called Kloxxado works similarly, according to the FDA.
That means it "binds to the opioid receptors in the brain — the same receptors that opioid drugs or medications like oxycodone or heroin or fentanyl bind to — and then blocks those receptors," Wakeman explained. In the event of an opioid overdose, naloxone "can actually kick off the opioid from the receptor, reverse the acute effects of an opioid overdose and save someone's life."
A standard dose of naloxone is effective against even fentanyl, Wakeman said. If they've taken an opioid and something else, or if they took something like cocaine that was tainted with illicit fentanyl, naloxone will still work against the opioid in their system.
"And naloxone won't be harmful to someone who doesn't have an opioid in their body," Wakeman said. "So if there's a possibility that you think someone is having an overdose ... then it is always a good idea to give naloxone."
When should naloxone be given?
Before using naloxone, check to see if someone has the telltale signs of an overdose, Dr. Ayana Jordan, an addiction expert and associate professor of psychiatry at NYU Grossman School of Medicine, told TODAY. She pointed to the Center for Disease Control and Prevention's tips to learn about the signs of an overdose.
According to the CDC, someone having an overdose may have:
- Loss of consciousness.
- Weak, slow or no breathing.
- Small or constricted pupils.
- Choking or gurgling sounds.
- Limp body.
- Clammy or cold skin.
- Blue or discolored skin, especially around the lips. (However, Jordan notes that this may not apply to people with darker skin.)
In general, someone who is in the midst of an overdose will "have slowed and very shallow breathing to the point that, ultimately, they'll stop breathing," Wakeman said. "So they may look blue or cold and not be responsive."
Giving someone naloxone
Once you've identified that someone might be having an overdose, you should call 911, the CDC says. Even if you're able to reverse the overdose, they will likely still need emergency services. (Some states, but not all, have Good Samaritan laws, which protect people calling for medical help from some drug-related charges, Sue explained.)
From there, the right way to use naloxone depends on the specific formulation you're using. For most people, that will likely be the nasal spray called Narcan, Wakeman said. In the hospital, naloxone may be given through an IV or as an injection into the muscle, she added.
After administering naloxone, the person should wake up within seconds to minutes, Wakeman said.
And you should always start with as low a dose as possible. If someone is a regular opioid user and you give them a massive dose of naloxone all at once, "they're going to immediately go into withdrawal," Wakeman explained. While that isn't necessarily harmful, it is pretty unpleasant and uncomfortable.
After giving someone naloxone, you should stay with them if you can until emergency medical help arrives. "Naloxone works very quickly, but it also wears off very quickly," Wakeman said. In fact, the effects of naloxone can wear off within 30 minutes. And if someone still has the other opioid in their system, they may fall back into an overdose after the naloxone has worn off.
Where to get naloxone
If you use drugs, your doctor may give you a naloxone prescription as a regular part of their practice. "I make sure that everyone that sees me gets prescribed naloxone and that they understand how to use it," Jordan said.
Depending on the state, you may be able to get naloxone at a local pharmacy without a prescription through the use of a standing order, Wakeman noted. (Standing orders allow pharmacies to give out prescription medications, like the annual flu vaccine, without requiring each individual person to have their own prescription.)
Another option is to connect with local harm reduction groups in your area, which frequently hand out naloxone kits, Wakeman said. These community-based organizations may also offer in-person or virtual trainings on how to use naloxone. Jordan noted that her research group also does large virtual naloxone training sessions for people who participate in their studies looking at drug use.
If you live in a state without a standing order and want to get naloxone to use on someone else, you can likely get a third-party prescription through a doctor, Sue said. She recommended looking at the local health department's website for more information about where to get naloxone in your area.
It’s most important for people who use drugs to have access to naloxone. But if you know someone who uses drugs, you should consider carrying naloxone, too, the experts said. "Carrying naloxone is no different than carrying an epi-pen," Jordan said.
And even though there are several ways to get naloxone now, there are still barriers to actually accessing and using it, Sue explained. She recalled a story of pharmacy staff being simply unaware of the standing order for naloxone, for instance, and noted that harm reduction groups are experiencing an ongoing naloxone shortage.
Additionally, naloxone is something that, by definition, people can't use on themselves in the event of an overdose, Sue said. (If you are going to use by yourself, Sue recommended calling the Never Use Alone hotline so there is someone who can notify emergency services if you lose consciousness.)
Naloxone is a crucial tool in reducing overdose deaths, experts say
"Really, no one should die from an opioid overdose," Wakeman said. "Not only do we know how to prevent overdoses and how to treat people who have an opioid use disorder, but we also have this life-saving, immediately-acting medication that will quickly reverse the effects of an opioid overdose."
The challenge for experts now is to make naloxone more accessible to those who need it. "There's no moral or medical reason to keep this life-saving medication behind the counter," Dr. Bobby Mukkamala, chair of the American Medicine Association’s Substance Use and Pain Care Task Force, told TODAY.
Earlier this year, AMA urged the Biden administration to remove naloxone’s prescription status, which would make it available over-the-counter.
"It's not the kind of thing that needs to be protected or that people need to be protected from," Mukkamala said. "This saves their lives, and the fewer barriers we have to getting this into their hands and into their medicine cabinets, the better."
For Jordan, the importance of naloxone comes down to one simple truth: "I can't help people who are dead," she said.